MONDAY, Dec. 5 (HealthDay News) -- Children exposed to the epilepsy drug valproate have a nearly three times higher risk of having an autism spectrum disorder, new research finds.
Researchers in Denmark used national birth data that included nearly 656,000 children born in that country between 1996 and 2006 to 428,000 women. Using a national prescription drug registry, they identified women who had filled a prescription for valproate (Depakote) shortly before pregnancy through the day of the child's birth.
Using the Danish Psychiatric Register, researchers then identified children who were diagnosed with an autism spectrum disorder, which can include both severe and milder forms of autism, and children with early-onset, more severe autism.
After taking into account certain factors such as maternal age, the child's gender and other factors that influence autism risk, researchers found that children exposed in utero to valproate were 2.6 times more likely to have an autism spectrum disorder and almost five times more likely to have early-onset autism.
The results were similar whether women were taking valproate alone or valproate along with other epilepsy drugs, leading researchers to conclude the dangers to fetal development were posed by the valproate and not another drug.
"We know from previous studies valproic acid is associated with an increased risk of congenital malformations, and in recent years some animal and human studies have suggested maybe there are neuropsychological effects, like autism," said study author Dr. Jakob Christensen, a consultant neurologist at Aarhus University Hospital in Aarhus, Denmark. "Our study adds more evidence of that."
However, he added, "even though we found an increased risk, it's still a very small risk."
Of their sample of almost 656,000 kids, the researchers said they found 508 who were likely exposed to
All rights reserved